HOW TO TAKE GALANTAMINE
Q Dear Dr. V,
Galantamine has been giving me more energy and alertness during the day. I don't need as much sleep, and I still feel rested and energetic. I get more done this way, and it still leaves me with more time for leisure activities. However, in the three months that I've been using it, at three capsules per day, I occasionally get an upset stomach and nausea. Do you have any suggestions? I don't want to stop taking it, because of the benefits I get.

HB

A Dear HB,
Before answering your question, let me say a few words in general about the best way to supplement with galantamine. It is important to start with a low amount. I suggest 4 to 8 mg total for the day. If you are not having any stomach discomfort after a week or so at this level, then increase the amount by another 4 mg per day for another week. You can repeat this cycle until you get the desired results. Some people do well on 4 to 8 mg per day, but most find that 8 to 16 mg is about right. Few people really need 24 mg per day, as you've been taking, so you probably don't need that much.

In the studies, those who started slowly were less likely to have side effects. Those who did have side effects and who cut back and started building again slowly had no more side effects than the people taking placebo.

In your case, HB, I suggest that you cut back from 24 mg per day to 16 mg per day, i.e., from three capsules to two. After a few weeks, you will know if you are still getting the desired benefits without the side effects of stomach upset. If your stomach is still bothering you, however, cut back further to 8 mg per day. That should do it.

Let me know how this works for you.

Good luck.

Dr. V

Ingredients in this Article

FREE Subscription

  • You're just getting started! We have published thousands of scientific health articles. Stay updated and maintain your health.

    It's free to your e-mail inbox and you can unsubscribe at any time.
    Loading Indicator